Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

August 24, 2023Barry County, Eaton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 24, 2023, 8:52 PM EDT for Barry County, Eaton County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 8:52 PM EDT (00:52 UTC)
Expired
Aug 24, 2023, 9:30 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barry County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 6:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3019 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:18 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 24, 7:18 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
718 PM EDT Thu Aug 24 2023

LATEST UPDATE...
Aviation

.UPDATE...
Issued at 604 PM EDT Thu Aug 24 2023

Updated the forecast to feature a higher potential for storms and
severe weather. Parameters continue to become increasingly
favorable for numerous storms, with an increased potential for
higher end severe weather.

We did let the marine dense fog advisory expire.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 206 PM EDT Thu Aug 24 2023

- Risk for Severe Weather This Afternoon into Early Tonight

The region has been placed in an enhanced risk for severe weather.
An unusual set of parameters were coming together here in Lower
Michigan. From SPC's meso page, strong instability was building
over the area with MUCAPE values topping 2000 J/kg, which are
forecast to increase over the next few hours to 5000 J/kg. Also a
mid level jet max in MN and western WI shifts into the CWA this
evening enhancing the vertical shear. This feature does show up on
the upstream VWP's. DCAPE values become rather favorable(greater
than 1200 J/kg) for enhanced winds with the convection ahead of
the approaching mid level speed max. Models are coming together in
showing the 23z to 04z period as the highest potential for storm
to develop over or track through the CWA. Satellite imagery shows
skies now clearing steadily from Holland to near Kalamazoo. Based
on trends, this should be the case for much of the CWA over the
next few hours. It has not taken long for the temperatures to
increase rapidly once the clearing occurs, so it looks like the
models are on the right idea, especially with the old outflow
boundary stalled out near I-96.

.LONG TERM...(Saturday through Thursday)
Issued at 244 PM EDT Thu Aug 24 2023

-- Dry weekend overall still expected --

As noted previously, Saturday morning could begin with some
cloudiness and accompanying drizzle/light rain, but this should be
short-lived. Drier air will result in more noticeable diurnal
temperature swings over the weekend compared to what we've been
experiencing lately.

-- Unsettled with rain Monday/Tuesday --

Forecast scenario looks similar to what was advertised 24 hours ago
in terms of an upper jet digging down the back side of a sharp
upper trough over the western Great Lakes beginning Monday. This
will yield a good coverage of precipitation starting late Monday
and lasting through much of Tuesday. Cold air aloft and strongly
cyclonic flow looks supportive of lake effect rain that may linger
into early Tuesday night.

-- Growing confidence for a dry second half of the work week --

As already noted, Wednesday looks to be our coolest day thanks to
low level thermal troughing associated with the upper trough. As
this trough moves east of the area, we will have confluent
northwest flow aloft favorable for growing surface high pressure.
The resulting surface high will remain centered over the Great
Lakes thanks to reinforcement from an upstream shortwave ridge
aloft over the Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 714 PM EDT Thu Aug 24 2023

A developing line of storm just west of KMKG is forecast to fill
in and track through the TAF sites through 03z. The main risk will
be strong shifting winds that may top 50 knots. Behind the line
of convection, a lower deck of clouds is forecast to arrive by 08z
and persist into Friday morning. A gradual trend of VFR looks
likely for the afternoon.

&&

.MARINE...
Issued at 1016 AM EDT Thu Aug 24 2023

Added a marine dense fog advisory based on webcams and anticipated
very humid air in light winds prior to cold frontal passage
commencing this evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 9 PM EDT this evening for MIZ066-067-071>074.

LM...None.
&&

UPDATE...MJS
SHORT TERM...MJS
LONG TERM...TJT
AVIATION...MJS
MARINE...TJT
Hazardous weather outlook, Aug 24, 10:48 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1048 AM EDT Thu Aug 24 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-251500-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1048 AM EDT Thu Aug 24 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a risk of severe storms this afternoon and evening. The
greatest threats will be damaging wind gusts, large hail and
flooding rains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-251500-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1048 AM EDT Thu Aug 24 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Dense fog is expected much of the day. This will be followed
thunderstorms this evening and tonight with the potential to
produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 24, 8:04 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
804 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Gst     2 W Grand Haven         43.05N 86.26W
08/24/2023  M41 MPH          LMZ846             MI   Mesonet

&&

EO
Local storm report, Aug 24, 8:42 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
842 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     2 WNW Belmont           43.08N 85.65W
08/24/2023                   Kent               MI   Emergency Mngr

            Tree on house. Possible tornado. Radar
            showed debris signature in this area.

&&

EO
Local storm report, Aug 24, 8:52 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
852 PM EDT Thu Aug 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Tstm Wnd Dmg     2 NNW Comstock Park     43.07N 85.69W
08/24/2023                   Kent               MI   Trained Spotter

            Trees across M37 at 7 Mile. Possible
            tornado. Possible damage to structures. Time
            estimated from radar.

&&

EO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:07 PM EDTSevere Thunderstorm WarningGRRKent, Ottawa53 min
Aug 24, 8:22 PM EDTTornado WarningGRRKent23 min
Aug 24, 8:38 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm36 min
Aug 24, 8:51 PM EDTSevere Thunderstorm WarningGRRIngham54 min
Aug 24, 9:01 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRClinton28 min
Aug 24, 9:25 PM EDTSevere Thunderstorm Warning Destructive damage threatGRRIngham50 min
Aug 24, 9:33 PM EDTSevere Thunderstorm Warning Destructive damage threatGRRJackson57 min
Aug 24, 9:34 PM EDTTornado WarningGRRIngham11 min
Aug 24, 9:50 PM EDTAreal Flood AdvisoryGRRIngham3 hr
Aug 25, 3:31 PM EDTSmall Craft AdvisoryGRR33 hr
Aug 25, 3:32 PM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren33 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.